Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 417, NWS Springfield, MO

July 29, 2011Webster County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 29, 2011, 2:37 PM CDT for Webster County, Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2011, 2:37 PM CDT (19:37 UTC)
Expired
Jul 29, 2011, 3:15 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Webster County, MO

The radar

The Springfield radar (KSGF), 38 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:45 PM CDTTSTM WND DMG5 N Rogersville, MO8 INCH TREE BLOWN ACROSS HIGHWAY AD...TIME OF EVENT ESTIMATED.
Jul 29, 2:57 PM CDTTSTM WND DMG6 Nnw Fordland, MOTHREE TREES DOWN ACROSS THE ROAD NEAR THE INTERSECTION OF CAVE SPRINGS ROAD AND KK HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WUUS53 KSGF 291937
SVRSGF
MOC225-292015-
/O.NEW.KSGF.SV.W.0417.110729T1937Z-110729T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
237 PM CDT FRI JUL 29 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WEBSTER COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 315 PM CDT.

* AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF NORTHVIEW...OR 8 MILES
  SOUTHEAST OF STRAFFORD. THIS STORM WAS NEARLY STATIONARY. THIS
  STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE FORDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING DOWNBURST WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER 
INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3714 9307 3727 9307 3729 9306 3730 9290
      3724 9286 3716 9289 3715 9289
TIME...MOT...LOC 1937Z 337DEG 2KT 3722 9298
WIND...HAIL 60MPH 0.75IN

$$

HATCH
2 follow-up statements
139 
WWUS53 KSGF 291952
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CDT FRI JUL 29 2011

MOC225-292015-
/O.CON.KSGF.SV.W.0417.000000T0000Z-110729T2015Z/
WEBSTER MO-
252 PM CDT FRI JUL 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR WEST CENTRAL WEBSTER COUNTY...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 5 MILES NORTHWEST OF FORDLAND...OR 8
MILES SOUTHEAST OF STRAFFORD. THIS STORM WAS NEARLY STATIONARY. THIS
STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE FORDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING DOWNBURST 
WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY 
FROM WINDOWS.

SEVERE THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING LARGE HAIL...DAMAGING WINDS THAT CAN CREATE DANGEROUS
FLYING PROJECTILES AND DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.

&&

LAT...LON 3714 9307 3727 9307 3729 9306 3730 9290
      3724 9286 3716 9289 3715 9289
TIME...MOT...LOC 1952Z 030DEG 2KT 3721 9299
WIND...HAIL 60MPH <.50IN

$$

HATCH
814 
WWUS53 KSGF 292010
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT FRI JUL 29 2011

MOC225-292020-
/O.EXP.KSGF.SV.W.0417.000000T0000Z-110729T2015Z/
WEBSTER MO-
310 PM CDT FRI JUL 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WEBSTER COUNTY
WILL EXPIRE AT 315 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3714 9307 3727 9307 3729 9306 3730 9290
      3724 9286 3716 9289 3715 9289
TIME...MOT...LOC 2010Z 030DEG 2KT 3720 9300

$$

HATCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:31 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 29, 11:31 AM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CDT FRI JUL 29 2011

...UPDATE TO AVIATION...

.UPDATE...
/ISSUED 1118 AM CDT FRI JUL 29 2011/

CUMULUS FIELD STARTING TO BLOSSOM WHERE SFC CONVERGENCE IS
EVIDENT FROM OUTFLOW BOUNDARIES...MOST NOTABLY OVER NORTHERN AR AND SOUTH
CENTRAL MO. MORNING SOUNDING INDICATES CONVECTIVE TEMPERATURE IN
THE LOW 90S. SREF AND MODIFIED 12Z KSGF SOUNDING INDICATE 2500
J/KG MLCAPE THIS AFTERNOON. AS MENTIONED IN PREVIOUS
DISCUSSION...DRY AIR IN THE MID LEVELS WITH THETA-E SFC-MID LEVEL
DIFFERENTIAL ON THE ORDER OF 30 DEG K FROM PROGGED SOUNDINGS WILL
SUPPORT WET MICROBURST/DOWNBURST POTENTIAL. WILL NEED TO WATCH FOR
AREAS OF LOCALIZED CONVERGENCE FOR TSTM INITIATION IN THE VERY
NEAR TERM.

DSA

&&

.DISCUSSION...

RATHER UNCERTAIN FORECAST ON TAP FOR THE SHORT TERM THIS
MORNING...AS QUASI STATIONARY FRONTAL BOUNDARY STRETCHING ACROSS
NORTHERN MISSOURI LOOKS TO COMPLICATE THINGS DURING THE DAY TODAY.
EARLY THIS MORNING...SHOWER AND THUNDERSTORM ACTIVITY ONGOING AS
WEAK WARM AIR ADVECTION OCCURS OVER THE REGION.  WOULDN'T BE TOO
SURPRISED TO SEE A FEW ELEVATED THUNDERSTORMS OVER THE EXTREME
NORTHERN CWA DURING THE PRE-DAWN AND EARLY MORNING HOURS...BUT
ELEVATED ACTIVITY SHOULD WANE PRETTY QUICKLY THIS MORNING AS BROAD
LOW LEVEL JET WEAKENS AND VEERS.

ATTENTION THEN TURNS TO EFFECTIVE FRONT/DISORGANIZED OUTFLOW FROM
OVERNIGHT/EARLY MORNING CONVECTION...WHICH SHOULD DROP INTO THE CWA
LATER TODAY.  SUSPECT THAT THIS WILL RESULT IN SCATTERED SURFACE
BASED CONVECTIVE DEVELOPMENT BY THIS AFTERNOON.  MODELS HAVEN'T BEEN
TOO BULLISH WITH THIS ACTIVITY...BUT THINK THAT INSTABILITY SHOULD
BE SUFFICIENT BY THIS AFTERNOON TO YIELD SCATTERED STORMS.  WILL
NEED TO WATCH MICROBURST POTENTIAL WITH THESE STORMS...AS LOW LEVEL
THETA-E DIFFERENTIALS LOOK TO BE IN THE 30K RANGE...MORE THAN
SUFFICIENT FOR DOWNBURSTS.  AND WHILE DRY GROUND IN MOST PLACES WILL
MITIGATE THE THREAT TO SOME POINT...ALSO WILL NEED TO WATCH FOR
LOCALIZED FLOOD/FLASH FLOOD POTENTIAL...AS NEAR STATIONARY STORM
MOTIONS WILL LIKELY RESULT IN PERIODS OF VERY HEAVY RAIN FOR ANY
LOCATION THAT DOES EXPERIENCE A THUNDERSTORM.

OBVIOUSLY COVERAGE OF STORMS AND ASSOCIATED CLOUD COVER TODAY WILL
BE KEY AS FAR AS TEMPERATURES ARE CONCERNED.  GENERALLY WENT WITH
THE MIDDLE OF THE ROAD WITH TEMPS...BUT IN THE END...SUSPECT WE'LL
SEE SOME PRETTY BIG TEMPERATURE RANGES DEPENDING ON WHERE CONVECTION
ACTUALLY OCCURS.  HEAT INDICES ARE SOMEWHAT MARGINAL...BUT WITH
HEAT ADVISORY ALREADY OUT...DON'T SEE ANY REASON TO MAKE BIG CHANGES
TO HEAT HEADLINES AT THIS TIME.

ACTIVITY EXPECTED TO SHOW A DIURNAL WEAKENING TREND BY THIS
EVENING...AS SURFACE HEATING IS LOST.  COULDN'T RULE OUT SOME VERY
ISOLATED ELEVATED CONVECTION OVERNIGHT...BUT LOW LEVEL THETA-E
ADVECTION DOESN'T LOOK TO BE WELL ORGANIZED AT ALL...SO MOST PLACES
SHOULD REMAIN DRY OVERNIGHT.

ON SATURDAY...AGAIN THINK THAT SCATTERED THUNDERSTORMS WILL BE
INCREASINGLY LIKELY BY AFTERNOON...ESPECIALLY ACROSS THE EASTERN
CWA...WHERE MID LEVEL WARMING WILL BE LESS...THUS YIELDING LOWER
CINH VALUES.  SIMILAR TO TODAY...ANY ACTIVITY WILL NEED TO BE
WATCHED CAREFULLY FOR DOWNBURST AND FLASH FLOOD POTENTIAL.  AND LIKE
TODAY...TEMPS AGAIN QUITE TRICKY.  DO THINK THAT BEST PLAY RIGHT NOW
WILL BE TO HOLD OFF ON ANY HEAT HEADLINE EXTENSION UNTIL TEMPERATURE
DETAILS BECOME A BIT MORE CLEAR OVER THE NEXT 12-24 HOURS.

HEADING INTO THE LATTER PORTIONS OF THE WEEKEND AND EARLY NEXT
WEEK...UNFORTUNATELY HAVE NO REASON TO DOUBT THAT EXCESSIVE HEAT
WILL BE BUILDING BACK IN AN IMPRESSIVE FASHION. 100+ SEEMS
REASONABLE FOR AREAS NORTH AND WEST OF SGF FOR MOST OF NEXT
WEEK...WITH UPPER 90S TO NEAR 100 ELSEWHERE.  HEAT INDICES WILL
LIKELY RETURN TO 103-110 DEGREE RANGE BY THAT TIME AS WELL...AND
ADDITIONAL EXCESSIVE HEAT HEADLINES APPEAR PROBABLE FOR MOST OF NEXT
WEEK.

BOXELL

&&

.AVIATION...
/ISSUED 1127 AM CDT FRI JUL 29 2011/

FOR THE 29/18Z KSGF/KJLN/KBBG TAFS...WILL WATCH FOR TSTM POTENTIAL
OVER THE NEXT FEW HOURS WITH DAYTIME HEATING. COVERAGE OF TSTMS
WILL BE SOMEWHAT LIMITED...SO WILL CONTINUE WITH THE CB OR VCTS
CLOUD/WEATHER REMARKS AND TRY TO DISCERN THUNDERSTORM TRENDS AS
THEY UNFOLD. LOCALIZED GUSTY/ERRATIC WINDS AND MVFR/IFR VISIBILITY WILL
OCCUR WITH THUNDERSTORMS. A SLIGHT UPTICK IN LOW LEVEL MOISTURE
MAY LEAD TO SOME MVFR FOG POTENTIAL TOWARD DAYBREAK SAT (30/10Z-
12Z).

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 29, 12:54 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT FRI JUL 29 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1254 PM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED TO LOCALLY ELEVATED EXTREME HEAT RISK.

DISCUSSION...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
  TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
  THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
  GROUND LIGHTNING...PEA SIZED HAIL AND STRONG WIND GUSTS...WITH A
  FEW ISOLATED WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE. IN
  ADDITION...THE COMBINATION OF AN INCREASINGLY MOIST AIRMASS AND
  THE EXPECTED SLOW MOVEMENT OF THUNDERSTORMS WILL RESULT IN THE
  POTENTIAL FOR TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

  DESPITE INCREASED CLOUD COVER TODAY...AFTERNOON HIGH
  TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S. HEAT INDICES
  WILL BE BETWEEN 100 AND 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ACROSS THE
  OUTLOOK AREA ON SATURDAY. DAMAGING MICROBURST WINDS AND
  FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE WITH SOME OF THE
  STRONGER STORMS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

  OPPRESSIVE HEAT AND HUMIDITY WILL RETURN TO THE AREA SUNDAY
  THROUGH AT LEAST NEXT THURSDAY...WITH HEAT INDICES AT OR ABOVE
  105 DEGREES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Jul 29, 2:31 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT FRI JUL 29 2011

MOZ090-091-292000-
GREENE MO-WEBSTER MO-
231 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBSTER AND SOUTHEASTERN
GREENE COUNTIES UNTIL 300 PM CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF NORTHVIEW...OR 7 MILES SOUTHEAST
OF STRAFFORD. THIS STORM WAS NEARLY STATIONARY. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DIGGINS...FORDLAND AND ROGERSVILLE.

INTERSTATE 44 BETWEEN MILE MARKERS 89 AND 96 WILL ALSO BE IMPACTED BY
THIS STORM.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3723 9278 3711 9282 3710 9308 3722 9313
      3732 9308 3733 9284
TIME...MOT...LOC 1931Z 347DEG 2KT 3722 9300

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:31 PM CDTSpecial Weather StatementSGFWebster29 min
Jul 29, 4:39 PM CDTSpecial Weather StatementSGFTexas36 min
Jul 29, 5:19 PM CDTSevere Thunderstorm WarningSGFTexas, Wright20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.